Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 12, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Jun 17, 2023, 11:18 PM CDT for Butler County, Sedgwick County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2023, 11:18 PM CDT (04:18 UTC)
- Expired
- Jun 17, 2023, 11:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Butler County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 39 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 8:21 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
864
WFUS53 KICT 180418
TORICT
KSC015-173-180445-
/O.NEW.KICT.TO.W.0012.230618T0418Z-230618T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
1118 PM CDT Sat Jun 17 2023
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Northeastern Sedgwick County in south central Kansas...
Northwestern Butler County in south central Kansas...
* Until 1145 PM CDT.
* At 1117 PM CDT, a severe thunderstorm capable of producing a
tornado was located over Benton, moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Towanda around 1130 PM CDT.
Potwin around 1135 PM CDT.
This includes Interstate 35 between Mile Markers 69 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3790 9721 3791 9718 3791 9715 3793 9715
3799 9702 3781 9687 3777 9717
TIME...MOT...LOC 0417Z 243DEG 24KT 3783 9713
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BUTLER2 follow-up statements
858
WWUS53 KICT 180433
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1133 PM CDT Sat Jun 17 2023
KSC173-180442-
/O.CAN.KICT.TO.W.0012.000000T0000Z-230618T0445Z/
Sedgwick KS-
1133 PM CDT Sat Jun 17 2023
...THE TORNADO WARNING FOR NORTHEASTERN SEDGWICK COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.
LAT...LON 3790 9713 3795 9711 3799 9702 3781 9687
3778 9711
TIME...MOT...LOC 0432Z 246DEG 23KT 3787 9702
$$
KSC015-180445-
/O.CON.KICT.TO.W.0012.000000T0000Z-230618T0445Z/
Butler KS-
1133 PM CDT Sat Jun 17 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
NORTHWESTERN BUTLER COUNTY...
At 1132 PM CDT, a severe thunderstorm capable of producing a tornado
was located just north of Towanda, moving northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
El Dorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3790 9713 3795 9711 3799 9702 3781 9687
3778 9711
TIME...MOT...LOC 0432Z 246DEG 23KT 3787 9702
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DARMOFAL364
WWUS53 KICT 180447
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1147 PM CDT Sat Jun 17 2023
KSC015-180456-
/O.EXP.KICT.TO.W.0012.000000T0000Z-230618T0445Z/
Butler KS-
1147 PM CDT Sat Jun 17 2023
...THE TORNADO WARNING FOR NORTHWESTERN BUTLER COUNTY HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.
LAT...LON 3790 9713 3795 9711 3799 9702 3781 9687
3778 9711
TIME...MOT...LOC 0446Z 243DEG 24KT 3791 9691
$$
DARMOFALWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 17, 6:47 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Jun 17, 6:47 PM CDT, 4 hours 31 minutes before
Area Forecast Discussion National Weather Service Wichita KS 647 PM CDT Sat Jun 17 2023 .SYNOPSIS... Issued at 233 PM CDT Sat Jun 17 2023 The early morning weak complex of showers and storms driven by the lead shortwave, now located over Nebraska, has long since dissipated. However, it appears to have left behind a diffuse boundary extending from northeast KS, through south-central Kansas, and into far northwest OK and the northern TX Panhandle. This feature will lead to a conditional chance of isolated strong to severe storms late this afternoon. Following in the footsteps of the lead shortwave, a rather potent trough located over the southern Rockies is in the process of ejecting into the the southern/central plains early this afternoon. This feature will be the primary support for of complex of strong to severe storms late this evening through the overnight hours across much of the area. * Main threats this afternoon, if storms develop, will be large hail up to the size of golf balls and wind gusts up to 60 mph. * Main threats tonight will be wind gusts up to 70 mph and up to quarter size hail. A tornado or two along with locally higher wind gusts cannot be ruled out across far southern Kansas. && .SHORT TERM...(This afternoon through Monday night) Issued at 233 PM CDT Sat Jun 17 2023 The diffuse boundary extending from northeast Kansas to northwest Oklahoma will be the focus for a conditional risk of strong to severe storms late this afternoon. This baroclinic zone is becoming more apparent this afternoon with the presence of diurnal heating. With falling heights in lieu of the arrival of the upper trough along with modest convergence at the surface, there may be just enough support to trigger the development of isolated convection from northeast Kansas to south-central Kansas after 21Z. Despite the atmosphere being uncapped, meager low-level moisture (for June standards) and modest mid-level lapse rates will lead to rather skinny CAPE with only about 1500-2000 J/kg of MLCAPE expected by 21Z this afternoon. So any convection that does initiate this afternoon will not be explosive by any means. With weak low level instability, LCLs near 2km, and practically no low level shear, the tornado threat is near zero with any storms this afternoon. However, increasing 0-6km shear (generally greater than 40 knots) should be enough to support a severe hail threat with hail up to golf ball sized, especially after 00Z when mid-level lapse rates start to become steeper, and marginally better low- level moisture will be present. Wind gusts up to 60 mph will also be possible with any storms that develop. LATE EVENING THROUGH OVERNIGHT TONIGHT (02Z through 09Z) -- With the arrival of the upper trough across the High Plains, a complex of strong to severe storms is expected to develop across southeast Colorado and congeal into an intense MCS by late this afternoon as it enters into southwest Kansas and the OK/TX Panhandles. Based on 12Z CAMs, it appears the most intense portion of this MCS will stay along and south of US-54 as it pushes into south-central late this evening. Bulk shear vectors over 30 knots will be perpendicular to the orientation of the incoming MCS, thus QLCS-like enhanced areas of wind embedded within the MCS are possible along with perhaps a brief tornado or two. All in all, the primary threat will be wind gusts up to 70 mph with locally higher gusts possible along and south of US-54. Hail up to quarters also cannot be ruled out. This complex of storms is expected to lose its punch as it continues eastward into the overnight hours, so the threat of severe weather will be a touch less across southeast Kansas. However, 60 mph wind gusts will remain possible across that area as the MCS passes through. SUNDAY & MONDAY -- A few lingering showers are possible early Sunday morning across far eastern Kansas in the wake of tonight's storms. Upper level cloud debris will likely limit strong diurnal heating throughout the day on Sunday, so high temperatures have been lowered to the mid to low 80s along and east of the Kansas Turnpike as a result. Much warmer temperatures are expected for Monday as a strong upper ridge builds over central plains. Many locations may see their warmest temperatures since early May. .LONG TERM...(Tuesday through Saturday) Issued at 233 PM CDT Sat Jun 17 2023 A rather odd weather pattern is progged for much of next week with upper ridging over the Great Lakes and northern Mexico and deep upper troughing over the western CONUS with a cutoff upper low over the southeastern CONUS. It leaves Kansas in a rather awkward saddle point within the upper flow. The strong upper ridging across Mexico and southwest Texas will likely influence much of the forecast area more than the western upper trough will. This will likely lead to dry and very warm conditions prevailing for much of next week. A couple of weakening shortwaves may try to sneak over the central plains next week. Should this occur, a couple of small chances for showers and storms may be possible. The best chance appears to be Tuesday evening across central Kansas. However, for the most part, storm chances will be limited to the High Plains and much of Nebraska. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 640 PM CDT Sat Jun 17 2023 A line of thunderstorm activity will be approaching the region during night. All terminals are expected to get into this activity but it is not expected to start until closer to 02Z to 04Z tonight. KRSL, KGBD and KSLN are likely to see the less intense portion of this activity but 40kts winds are still a possibility as the initial line of thunderstorms comes through. KHUT and KICT are the most likely to see the higher level winds tonight around 04z with KICT having the best chance for 55KT+ winds for a short period tonight. Once the initial line comes through, the winds will die off to a more manageable level before the thunder and rain stops around 09Z to 10Z tonight. KCNU will be the last terminal to get the thunder and will likely see the thunderstorm/shower activity come to an end toward daybreak. After that time, VFR conditions are expected for all terminals for the remainder of the TAF period. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 85 65 93 / 70 10 0 0 Hutchinson 61 86 63 94 / 60 10 0 0 Newton 62 84 63 93 / 70 10 0 0 ElDorado 62 82 64 90 / 70 20 0 0 Winfield-KWLD 63 83 64 92 / 70 10 0 0 Russell 60 87 62 95 / 50 10 0 0 Great Bend 60 85 62 93 / 50 10 0 0 Salina 62 87 63 96 / 60 10 0 0 McPherson 61 85 62 93 / 70 10 0 0 Coffeyville 65 82 65 92 / 80 40 10 0 Chanute 65 81 64 91 / 80 40 10 0 Iola 64 81 63 90 / 80 40 10 0 Parsons-KPPF 65 82 64 91 / 80 40 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...JC SHORT TERM...JC LONG TERM...JC AVIATION...Metzger
Hazardous weather outlook, Jun 17, 9:51 PM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 951 PM CDT Sat Jun 17 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 951 PM CDT Sat Jun 17 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A complex of storms will move into the area late this evening through the overnight hours. The main threats with these storms will be damaging winds around 65 to 75 mph and up to quarter size hail. Locally higher wind gusts are possible along the Kansas- Oklahoma border. .DAYS TWO THROUGH SEVEN...Sunday through Friday Lingering showers and storms are possible across southeast Kansas early Sunday morning. Afternoon heat indices will climb to 95 to 100 degrees for Monday through Wednesday. A few showers and thunderstorms may return for Tuesday night through Thursday night. A few strong storms may be possible with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Jun 17, 10:41 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1041 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM Tstm Wnd Gst 5 SSE Goddard 37.59N 97.54W
06/17/2023 E62 MPH Sedgwick KS Public
&&
MetzgerLocal storm report, Jun 17, 10:47 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1047 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM Tstm Wnd Gst 3 E Hutchinson 38.07N 97.86W
06/17/2023 M66 MPH Reno KS ASOS
&&
MetzgerLocal storm report, Jun 17, 10:48 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1048 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM Tstm Wnd Gst 1 N Conway Springs 37.40N 97.64W
06/17/2023 E62 MPH Sumner KS Public
&&
MetzgerLocal storm report, Jun 17, 10:52 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1052 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM Tstm Wnd Gst 1 SSE Wichita Eisenhowe 37.65N 97.43W
06/17/2023 M60 MPH Sedgwick KS ASOS
&&
MetzgerLocal storm report, Jun 17, 10:57 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1057 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM Tstm Wnd Gst 1 SE Wichita Eisenhower 37.65N 97.43W
06/17/2023 M71 MPH Sedgwick KS ASOS
&&
MetzgerLocal storm report, Jun 17, 11:15 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1115 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM Tstm Wnd Gst 3 ESE Bel Aire 37.75N 97.22W
06/17/2023 M62 MPH Sedgwick KS ASOS
&&
MetzgerThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:34 PM CDT | Special Weather Statement | ICT | Chase | 41 min |
| Jun 17, 8:38 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase | 67 min |
| Jun 17, 8:49 PM CDT | Special Weather Statement | ICT | Harvey | 26 min |
| Jun 17, 8:50 PM CDT | Special Weather Statement | ICT | Harvey | 25 min |
| Jun 17, 9:15 PM CDT | Special Weather Statement | ICT | Reno, Rice | 30 min |
| Jun 17, 9:21 PM CDT | Special Weather Statement | ICT | Harvey | 24 min |
| Jun 17, 9:29 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 61 min |
| Jun 17, 9:31 PM CDT | Special Weather Statement | ICT | Barton | 29 min |
| Jun 17, 9:34 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 56 min |
| Jun 17, 9:35 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 55 min |
| Jun 17, 9:40 PM CDT | Special Weather Statement | ICT | Kingman | 35 min |
| Jun 17, 9:40 PM CDT | Tornado Warning | ICT | Harper | 6 min |
| Jun 17, 9:45 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 47 min |
| Jun 17, 10:11 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick, Sumner | 64 min |
| Jun 17, 10:23 PM CDT | Tornado Warning | ICT | Harvey, Sedgwick | 19 min |
| Jun 17, 10:28 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 17 min |
| Jun 17, 10:32 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Harvey, Reno, Sedgwick, Sumner | 58 min |
| Jun 17, 10:48 PM CDT | Tornado Warning | ICT | Cowley, Sumner | 10 min |
| Jun 17, 10:52 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Reno, Rice | 53 min |
| Jun 17, 11:01 PM CDT | Tornado Warning | ICT | Butler, Sedgwick | 16 min |
| Jun 17, 11:04 PM CDT | Areal Flood Warning | ICT | Harvey | 4 hr |
| Jun 17, 11:26 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Chautauqua, Cowley, Elk, Greenwood and 5 more | 64 min |
| Jun 17, 11:29 PM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| Jun 17, 11:41 PM CDT | Special Weather Statement | ICT | Saline | 34 min |
| Jun 18, 12:07 AM CDT | Special Weather Statement | ICT | Chase | 38 min |
| Jun 18, 12:26 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk, Greenwood, Montgomery, Wilson | 64 min |
| Jun 18, 12:44 AM CDT | Special Weather Statement | ICT | Chase | 46 min |
| Jun 18, 1:04 AM CDT | Special Weather Statement | ICT | Labette | 41 min |
| Jun 18, 1:54 AM CDT | Special Weather Statement | ICT | Labette | 36 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.